Hail, Harper
- When
- May 11, 9:30 AM CST
- Where
- Harper County, 3.54 mi SW of Bluff City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.040, -97.910
Elevated severe thunderstorms developed across Central Kansas during the morning hours of May 11th. The storms developed ahead of a cold frontal boundary, with reports of quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Elevated severe thunderstorms developed across Central Kansas during the morning hours of May 11th. The storms developed ahead of a cold frontal boundary, with reports of quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 11, 5:52 AM CST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 652 AM CDT WED MAY 11 2011 .AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A STORM SYSTEM MOVING OVER THE SOUTHERN ROCKIES WILL BRING INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS INCLUDING SEVERE THUNDERSTORMS TO THE AREA TODAY. EARLY MORNING SHOWERS AND THUNDERSTORMS OVER SOUTHWEST KANSAS AND WESTERN OKLAHOMA MAY BEGIN TO IMPACT THE KRSL AND KHUT AREAS AROUND OR AFTER 16Z IF THEY CAN PERSIST. BETTER CHANCES FOR DEEP MOIST CONVECTION SHOULD ARRIVE AFTER 20-21Z ALONG A DRYLINE EXPECTED TO DEVELOP ACROSS CENTRAL KANSAS. DUE TO UNCERTAINTY IN COVERAGE...MAINTAINED VCTS AT AREA TAFS DURING THE AFTERNOON AND EVENING HOURS. OTHER THUNDERSTORMS MAY DEVELOP WITHIN WEAKLY CAPPED AIRMASS OVER SOUTHEAST KANSAS AS THE UPPER TROUGH APPROACHES THROUGH THE DAY. MWM && .PREV DISCUSSION... /ISSUED 325 AM CDT WED MAY 11 2011/ DISCUSSION... TODAY-TONIGHT: PLETHORA OF ISSUES...WITH ELEVATED GRUNGE EXPECTED THIS MORNING MAINLY ALONG/EAST OF FLINT HILLS PER HRRR WHERE SOME ELEVATED INSTABILITY AND LITTLE CIN IS FORECAST. IT MAY BE THAT THE CURRENT PRECIPITATION DOES NOT DIE AND/OR ADDITIONAL DEVELOPMENT OCCURS OVER OK AND MOVES NE. THIS PRECIPITATION COULD EVEN PERSIST INTO THE AFTERNOON. HOWEVER MAIN FOCUS IS FOR STORMS IS ALONG THE DRYLINE WHICH WILL BE A BIT W OF FORECAST AREA. MEAN STORM MOTION SHOULD BE NNE...WITH RIGHT MOVING SUPERCELLS NE. THE BEST CHANCE FOR SEVERE WILL BE ALONG FAR WESTERN BORDER WHERE INSTABILITY/ SHEAR IS MAXIMIZED...ESPECIALLY IN THE VICINITY OF KGBD-ANTHONY. OVERALL INTENSITY SHOULD WANE DURING THE EVENING AS STORMS MOVE INTO SLIGHTLY LESS CONDUCIVE ENVIRONMENT. WHILE NAM APPEARS TO HAVE BEST HANDLE ON DRYLINE...HOWEVER IT DOES APPEAR TO ERODE CAP TOO QUICKLY PER USUAL BIAS WITH CONSIDERABLE MID LEVEL COOLING DURING THE DAY. MAIN HAIL THREAT WILL LIKELY BE WITH ROTATING STORMS. TORNADO THREAT APPEARS TO BE GREATEST WEST OF HIGHWAY 14. THU: AS UPPER LOW WINDS UP...WRAP AROUND MOISTURE WITH COOL TEMPERATURES ALOFT WILL LIKELY GENERATE SOME SHOWERS DURING THE DAY...AND WITH SLOWER MOVEMENT HAVE SLIGHTLY EXPANDED AREA OF PRECIPITATION. ALL MODELS SUGGEST MUCH BETTER CHANCES FOR PRECIPITATION AREAWIDE THU NIGHT AND HAVE STARTED TRENDING IN THAT DIRECTION...HOWEVER WITH RESERVATIONS ON COVERAGE AFTER DARK. FRI-TUE: GFS HAS BEEN A BIT MORE CONSISTENT THAN ECMWF DURING THIS PERIOD...BUT LOOKING AT MAXIMUM/MINIMUM TEMPERATURES FROM THE VARIOUS MODELS...OVERALL RANGE IS NOT PARTICULARLY HIGH. GIVEN THE UNCERTAINTY...THE CONSALL BLEND OUTPUT APPEARS TO BE REASONABLE VALUES THROUGHOUT THE PERIOD FOR MOST FIELDS/TIMES. THE MAIN EXCEPTION HAS BEEN THE PRECIPITATION...WHICH HAS BEEN MORE ERRATIC. NIXED LOW POPS ON SUN BASED ON CONSENSUS...BUT WONDER IF LOW POPS WERE STILL WARRANTED IN FAR SOUTHEAST KS AS UPPER LOW MOVES THROUGH DURING THE AFTERNOON. -HOWERTON AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MOIST SOUTH/SOUTHEAST BOUNDARY LAYER FLOW SHOULD ALLOW FOR MVFR TO IFR CIGS FOR KICT-KHUT AND ESPECIALLY KRSL THROUGH EARLY WEDNESDAY MORNING. THIS IS ALREADY EVIDENT IN LATEST SATELLITE IMAGERY...WITH LOW CLOUDS FORMING JUST NORTH OF KICT. TOOK A FIRST STAB AT THE CIGS IN THE 06Z TAF ISSUANCE...MIDNIGHT SHIFT MAY NEED TO AMEND AS CONDITIONS BECOME MORE APPARENT. OTHERWISE...AS MID/UPPER LIFT IN CONCERT WITH LOW/MID LEVEL MOISTURE TRANSPORT INCREASES...COULD SEE SCATTERED SHOWERS AND PERHAPS A FEW THUNDERSTORMS DEVELOP ACROSS THE AREA WEDNESDAY MORNING. SEVERE STORMS WILL BE POSSIBLE BY LATE AFTERNOON/EVENING FOR MAINLY KRSL-KHUT-KICT...AS ACTIVITY FIRES ALONG A DRYLINE APPROACHING FROM THE WEST. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 84 59 78 52 / 20 20 10 20 HUTCHINSON 84 55 76 50 / 20 40 10 30 NEWTON 82 58 76 51 / 20 30 10 30 ELDORADO 83 61 77 54 / 30 30 10 20 WINFIELD-KWLD 83 60 78 54 / 30 20 10 20 RUSSELL 83 49 71 45 / 50 60 30 40 GREAT BEND 83 49 70 46 / 50 60 20 30 SALINA 83 57 77 50 / 20 40 20 40 MCPHERSON 83 56 76 49 / 20 30 20 30 COFFEYVILLE 83 66 80 57 / 40 40 30 30 CHANUTE 83 64 80 56 / 40 40 20 30 IOLA 84 63 79 55 / 40 40 20 30 PARSONS-KPPF 82 66 80 57 / 40 40 20 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 450 AM CDT WED MAY 11 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-121000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 450 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A DRYLINE OVER WESTERN KANSAS WILL BE THE FOCUS FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE STORMS COULD WORK INTO THE AREA ALONG AND WEST OF HIGHWAY 14 BETWEEN 3 PM AND 6 PM...AND ARE LIKELY BETWEEN 6 PM AND 10 PM. THE THREATS FROM THESE STORMS WILL BE DAMAGING WINDS...HAIL TO 2 INCHES IN DIAMETER...AND POSSIBLY A TORNADO OR TWO. STORM MOTION WILL BE NORTHEAST AT 35 MPH. THE TORNADO THREAT IS HIGHEST ALONG AND WEST OF A LINE FROM GREAT BEND TO ANTHONY. THE CHANCE OF THUNDERSTORMS AND SEVERE WEATHER WILL DIMINISH LATE WEDNESDAY NIGHT. OTHER SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF I-35 TODAY. SOME OF THESE STORMS COULD BE STRONG WITH SMALL HAIL AND GUSTY WINDS...BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS THURSDAY AND INTO FRIDAY OVER MUCH OF THE AREA. SOME OF THE STORMS IN THE SOUTHEAST COULD BE STRONG WITH GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING WEST OF A LINE FROM SALINA TO ARKANSAS CITY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1014 AM CDT WED MAY 11 2011 KSZ091-111545- HARPER- 1014 AM CDT WED MAY 11 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARPER COUNTY... AT 1011 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MANCHESTER...OR 12 MILES SOUTH OF ANTHONY...AND MOVING NORTH AT 30 MPH. PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
The Vance AFB radar (KVNX), 38 km away, was scanning. The volume nearest the first event began at 15:30 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311596, 311597, 311599, 311593, 311601.